Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 56, NWS Gaylord, MI

September 26, 2020Antrim County, Grand Traverse County, Kalkaska County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 2020, 9:38 AM EDT for Antrim County, Grand Traverse County, Kalkaska County, Michigan. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2020, 9:38 AM EDT (13:38 UTC)
Expired
Sep 26, 2020, 10:15 AM EDT
In force
37 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Antrim County, MI, Grand Traverse County, MI, Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 49 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 9:54 AM EDTHAIL 11 N Rapid City, MIHAM RADIO OPERATOR RELAYED REPORTED OF QUARTER SIZE HAIL.
Sep 26, 10:05 AM EDTHAIL 1Mancelona, MIFACEBOOK POST WITH PICTURE OF QUARTER SIZE HAIL IN MANCELONA.
Sep 26, 10:08 AM EDTHAIL 1.253 W Antrim, MIREPORT FROM MPING: HALF DOLLAR (1.25 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WUUS53 KAPX 261338
SVRAPX
MIC009-055-079-261415-
/O.NEW.KAPX.SV.W.0056.200926T1338Z-200926T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
938 AM EDT Sat Sep 26 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grand Traverse County in northern Michigan...
  Southern Antrim County in northern Michigan...
  Northern Kalkaska County in northern Michigan...

* Until 1015 AM EDT.

* At 936 AM EDT, a severe thunderstorm was located near Williamsburg,
  or near Elk Rapids, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated. At 930 AM EDT, nickel sized hail was 
           reported 4 miles NW of Traverse City.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Traverse City, Kalkaska, Elk Rapids, Mancelona, Antrim, Clam River,
  Barker Creek, Kewadin, Rapid City, Alden, Mapleton, Darragh,
  Traverse City State Park, Williamsburg, Bates, Blue Lake Township
  and Lake Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4474 8561 4491 8559 4499 8491 4469 8491
TIME...MOT...LOC 1336Z 266DEG 33KT 4483 8542 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cornish
2 follow-up statements
801 
WWUS53 KAPX 261400
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1000 AM EDT Sat Sep 26 2020

MIC055-261408-
/O.CAN.KAPX.SV.W.0056.000000T0000Z-200926T1415Z/
Grand Traverse MI-
1000 AM EDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAND TRAVERSE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4480 8532 4485 8534 4491 8530 4499 8491
      4478 8491
TIME...MOT...LOC 1358Z 264DEG 31KT 4485 8517 

$$

MIC009-079-261415-
/O.CON.KAPX.SV.W.0056.000000T0000Z-200926T1415Z/
Antrim MI-Kalkaska MI-
1000 AM EDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT
FOR SOUTHERN ANTRIM AND NORTHERN KALKASKA COUNTIES...

At 958 AM EDT, a severe thunderstorm was located near Antrim, or near
Mancelona, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters. At 954 AM EDT, quarter size hail 
         was reported 1 mile N of Rapid City.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mancelona, Antrim, Rapid City, Alden and Blue Lake Township. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4480 8532 4485 8534 4491 8530 4499 8491
      4478 8491
TIME...MOT...LOC 1358Z 264DEG 31KT 4485 8517 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cornish
640 
WWUS53 KAPX 261406
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1006 AM EDT Sat Sep 26 2020

MIC009-079-261415-
/O.CON.KAPX.SV.W.0056.000000T0000Z-200926T1415Z/
Antrim MI-Kalkaska MI-
1006 AM EDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT
FOR SOUTHEASTERN ANTRIM AND NORTH CENTRAL KALKASKA COUNTIES...

At 1005 AM EDT, a severe thunderstorm was located over Antrim, or
near Mancelona, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mancelona, Antrim and Blue Lake Township. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4483 8510 4487 8517 4494 8517 4499 8491
      4482 8491
TIME...MOT...LOC 1405Z 266DEG 33KT 4485 8507 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 6:52 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 26, 6:52 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
652 AM EDT Sat Sep 26 2020

.NEAR TERM...(Today and Tonight)
Issued at 427 AM EDT Sat Sep 26 2020

...Periodic showers and thunderstorms through tonight...

High Impact Weather Potential: Thunderstorm chances through today.
Minimal chances for severe storms although SPC marginal risk extends
across northern Lake Michigan.

Pattern Synopsis/Forecast: A nearly zonal fast flow is in place
across the northern CONUS this morning with upper jet streak energy
punching into the northern lakes and short-wave energy digging into
the northern Rockies. Weak surface low pressure is across central
Lake Superior with a boundary that extends into central Wisconsin.
Narrow low-mid level theta-e/instability axis ahead of the boundary
has been weakening but edging eastward toward he northern/western
part of the CWA throughout the night. Thin line of showers and
thunderstorms outpacing the instability and shear are sliding
through eastern Upper Michigan and the tip of the mitt early this
morning. Storms were strong/severe earlier in the night particularly
across the western U.P. and northern Wisconsin...supported by
decent instability, advancing strong upper jet and associated
effective bulk shear...but have been steadily weakening over the
last couple of hours.

Zonal flow pattern will start the process of buckling/amplifying
today and tonight as short-wave energy digs across the northern
Plains followed by a secondary strong wave and further amplification
tonight into Sunday. Initial weak low pressure and surface boundary
slips into the region today while stalling and further weakening.
But a secondary surface low is expected to spin up across the
upper Midwest and swing up across eastern Lake Superior.

Details: Remaining showers and a few thunderstorms will be exiting
across northern Lake Huron within the next few hours. Upstream
modest instability axis slides overhead this morning into the
afternoon. But overall larger scale forcing remains weak through
much of the day. Can't completely rule out a few showers popping
up through the day. But other than that, think much of today will
be quiet overall...along with some sunshine, particularly across
the southern half of the CWA. Another mild day as well with temps
topping out in the upper 60s to lower 70s north of the bridge, and
through the 70s south.

Turns more active tonight as short-wave energy swings out of the
Upper Midwest across Lake Superior into Ontario. Attending surface
low pressure expected to spin up across Wisconsin and swing up
through the U.P. into Ontario by Sunday morning. Increasing low
level flow/moist convergence/QG-forcing for ascent across a
developing warm front lifting into the northern lakes region
should lead another round of showers and thunderstorms spreading
up through the U.P. and northern third of the CWA mainly this
evening. Although instability will be largely elevated, with very
strong flow aloft/>60 knots 0-6Km bulk shear, a few severe storms
containing large hail will be possible along with locally heavy
rainfall.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 427 AM EDT Sat Sep 26 2020

...Showers Possible...

High impact weather potential: Minimal.

Primary forecast concerns/challenges: Pops and thunder chances.

As low pressure continues to track by to our north Sunday morning, a
weak cold front will move through early in the day taking any
leftover showers along with it. Models are then hinting at a wave of
low pressure forming along the front to our south which will lead to
chances for afternoon showers. Instability looks to be in check at
this point so will not include any thunder mention. Meanwhile, an
upper level trough now evident on water vapor imagery spinning its
wheels over northern Manitoba sinks southeastward and approaches
northern Michigan later Monday. This system in combination with
increasing over lake instability will increase rain shower chances.
Slightly cooler Sunday but still unseasonably warm with highs
ranging from the upper 60s north to the upper 70s southeast.
Noticeably cooler Monday with highs ranging from the upper 50s to
the mid 60s. Lows Sunday night in the mid 40s to low 50s.

.LONG TERM...(Monday night through Friday)
Issued at 427 AM EDT Sat Sep 26 2020

...Showery and Cooler...

High impact weather potential: Minimal.

A large and strong upper level ridge extending from the western
states northward all the way into northwest Canada will lead to
downstream troughing across the Great Lakes. This is bad news for
warm weather enthusiasts. Periodic upper level disturbances moving
through the trough next week (and probably into next weekend as
well) are expected to lead to showery conditions. In addition, as
the trough deepens, increasingly cooler air will advect in leading
to better chances for lake effect rain showers. Temperatures of a
few degrees below normal to start the period will drop off to
several degrees below normal by the end of the week when some spots
will likely struggle to get out to the 40s for highs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 652 AM EDT Sat Sep 26 2020

VFR weather will persist south of the bridge through the upcoming
TAF forecast.

Some very spotty shower activity will move through northern Lower
Michigan during the daylight hours today with little impact.
Surface winds will remain a bit gusty but tend to diminish as we
get into the afternoon.

Low pressure develops across Wisconsin later this afternoon and
lifts up through the Upper Peninsula tonight. This will generate
another round of showers and storms that will impact portions of
northern Lower Michigan tonight, primarily north of the M-72.
Conditions should remain VFR.

Ongoing strong winds aloft will lead to LLWS again tonight.

&&

.MARINE...
Issued at 427 AM EDT Sat Sep 26 2020

Winds will be on the decrease this morning and all small craft
advisories will be allowed to expire this morning. Winds will
increase once again tonight with a new round of small craft
advisories likely needed particularly on Lake Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 AM EDT this morning for LMZ341.
     SMALL CRAFT ADVISORY until noon EDT Sunday for LMZ344>346.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...AS
LONG TERM...AS
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Sep 26, 4:35 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
435 AM EDT Sat Sep 26 2020

MIZ016>018-020>036-041-042-086>088-095>099-271000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
435 AM EDT Sat Sep 26 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible this evening into the overnight hours
for portions of northern Michigan. A few strong to severe storms
are possible with large hail the main threat. Locally heavy
rainfall is also possible across eastern Upper Michigan tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous swimming conditions are possible again Sunday on Lake
Michigan beaches of northern Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord
&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
435 AM EDT Sat Sep 26 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms are possible this evening into the overnight hours
across the northern Great Lakes. A few strong to severe storms
are possible with large hail the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:51 AM EDTSpecial Weather StatementAPXMackinac39 min
Sep 26, 2:20 AM EDTSpecial Weather StatementAPXEmmet40 min
Sep 26, 2:32 AM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet32 min
Sep 26, 8:28 AM EDTSpecial Marine WarningAPX32 min
Sep 26, 8:29 AM EDTSevere Thunderstorm WarningAPXBenzie, Leelanau46 min
Sep 26, 9:21 AM EDTSpecial Marine WarningAPX54 min
Sep 26, 10:03 AM EDTSpecial Marine WarningAPX42 min
Sep 26, 10:14 AM EDTSevere Thunderstorm WarningAPXAntrim, Otsego46 min
Sep 26, 11:37 AM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Montmorency, Oscoda, Otsego38 min
Sep 26, 12:16 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Oscoda29 min
Sep 26, 3:36 PM EDTBeach Hazards StatementAPXBenzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee24 hr
Sep 26, 3:38 PM EDTSmall Craft AdvisoryAPX37 hr
Sep 26, 6:04 PM EDTSpecial Marine WarningAPX86 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.